Connecticut, 2013Hail and Damaging Winds in Connecticut, May 21, 2013
May 21, 2013 · NWS ALY · 7 events in 1 county or zone
A very warm and humid air mass was in place across northwestern Connecticut on Tuesday, May 21st. A slow moving frontal boundary was situated just north of the area across the Saint Lawrence River Valley along the United States-Canadian border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very warm and humid air mass was in place across northwestern Connecticut on Tuesday, May 21st. A slow moving frontal boundary was situated just north of the area across the Saint Lawrence River Valley along the United States-Canadian border. During the day, a wave of low pressure moved along this boundary, allowing the boundary to slowly push southward towards the area. With strong wind shear aloft and plenty of low level moisture in place, thunderstorms developed during the afternoon hours across eastern New York and moved towards western Connecticut by the early evening hours .
Thunderstorms initially formed as single cells and supercells, but eventually organized into several broken lines, which moved from west to east across the area. Many of these storms produced wind damage to trees and power lines. In addition, some thunderstorms produced hail, with hailstones as large as golf ball size.
As the surface wave of low pressure moved away and with the loss of daytime heating, thunderstorms eventually ended during the late evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 21, 3:32 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, May 21, 3:32 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT TUE MAY 21 2013
.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL CONTINUE THE NEXT FEW
DAYS WITH SHOWERS AND THUNDERSTORMS POSSIBLE. SOME OF THUNDERSTORMS
COULD BE STRONG TO SEVERE EARLY THIS EVENING AND TOMORROW. A COLD
FRONT WILL APPROACH THE REGION ON THURSDAY...AND MOVE EAST OF THE
REGION ON FRIDAY WITH COOLER AND DRIER AIR FILTERING IN FOR THE
HOLIDAY WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT FOR EASTERN NEW YORK AND
WESTERN NEW ENGLAND...
AS 415 PM EDT...IMPRESSIVE LARGE HAIL PRODUCING THUNDERSTORMS HAVE
DEVELOPED IN THE CAPITAL REGION...AND POINTS JUST TO THE SOUTH.
THE CELLS HAVE EXHIBITED HAIL MONSTER LIKE CHARACTERISTICS WITH
SOME ELEVATED HAIL CORES /> 50 DBZS/ WAY ABOVE THE -20C HEIGHT.
IN SOME CASES...EXCEEDING 40 KFT AGL !!!
A QUICK MESOANALYIS SHOWS A WEAK SFC LOW/MESO LOW IS MOVING
ACROSS THE CNTRL PORTION OF THE FCST AREA...WITH THE WINDS TO THE
NORTHEAST AT KGFL...AND S/SW AT KPOU...AND SE WINDS OVER ALY. THE FCST
AREA GOT INTO A WELL DEFINED WARM SECTOR...WHERE TEMPS SOARED INTO
THE MID AND U80S...ESPECIALLY FROM THE CAPITAL REGION/MOHAWK
VALLEY SOUTHWARD. A FEW 90S HAVE OCCURRED IN THE MID HUDSON
VALLEY. THE FRONT LOOKS LIKE IT IS JUST CLIPPING THE DACKS...LAKE
GEORGE SARATOGA REGION...AND S-CNTRL VT.
SFC DEWPTS HAVE RISEN INTO THE MID AND U60S OVER A LARGE PORTION
OF THE FCST AREA. THE LATEST SPC MESO ANALYSIS PAGE INDICATES SBCAPES
HAVE REACHED 2000-3500+ J/KG FROM THE CAPITAL DISTRICT SOUTH AND
EAST...AND LESS INSTABILITY NORTHWARD /1000-2000 J/KG/. THE 0-6 KM
BULK SHEAR ARE NOT OVERLY IMPRESSIVE IN THE SRN ZONES /BASICALLY
SOUTH OF ALY/ WITH LESS THAN 30 KTS...BUT TO THE NORTH THE SHEAR
VALUES ARE 30-40 KTS. MID LEVEL LAPSE RATES ARE APPROACHING THE
6.5 C/KM RANGE. THE CONVECTION SEEMS TO REFIRING ON THE AXIS OF
2000+ J/KG SBCAPE VALUES...AND THE RIM OF THE 30 KT SHEAR VALUES.
THE LATEST MAGLENTA INDEX INDICATES A MAJOR SEVERE EVENT /HINGING
ON THE LARGE CAPE VALUES/.
CAPE=2000 J/KG (APPROX)
MAX SOUNDING WIND=40 KTS
EHI=0.5
STORM SPEED=20
KTS SRH=125
THE SVR CONVECTION SHOULD SIMMER DOWN EARLY THIS EVENING...BUT THE
APPROACHING SHORT-WAVE FROM EXTREME SE ONTARIO...AND NRN LAKE
ONTARIO WILL IMPACT OUR NRN ZONES BTWN BTWN 7 PM-10 PM. THE
INSTABILITY WILL BE WANING...AND WE KEPT GUSTY WINDS IN THE
FORECAST. POPS WERE RAISED TO CATEGORICAL AND HIGH LIKELY
VALUES...AND LOCATIONS NORTH OF THE MOHAWK VALLEY COULD GET SOME
DECENT RAINFALL. THE BEST LOW-LEVEL CONVERGENCE AND ISENTROPIC
LIFT SETS UP IN THESE AREAS. THE SHOWALTER VALUES ARE STILL BELOW
0C...SO SOME ELEVATED INSTABILITY WILL BE A ROUND...SO WE WILL
KEEP A CHANCE OF THUNDER IN.
OVERNIGHT MINS WILL BE ON THE MURKY SIDE WITH TEMPS IN THE U50S TO
M60S FOR LOWS.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
TOMORROW...THE SFC BOUNDARY WILL LIFT NORTHWARD AS A WARM FRONT
AGAIN...AND THE FCST AREA GETS BACK INTO THE WARM SECTOR. ANOTHER
SHORT-WAVE WILL BE APPROACHING FROM THE ERN GREAT LAKES IN THE MID
TO LATE AFTERNOON. SBCAPES ARE EXPECTED TO INCREASE 1000-2500 J/KG
AGAIN OVER THE SRN TWO THIRDS OF THE FCST AREA WITH 0-6 KM BULK
SHEAR VALUES ONLY 25-30 KTS OR SO PRIOR TO 00Z...BUT THEN THEY
INCREASE BTWN 00Z-06Z BASED ON THE NAM/GFS. THE LAPSE RATES DON/T
STEEPEN TO 6.5C/KM UNTIL AROUND 00Z TOO. OUR THINKING IS FOR A
LATER CONVECTIVE EVENT TOMORROW IN THE LATE AFTERNOON INTO THE
EARLY EVENING. SPC HAS MOST OF THE AREA OUTLOOKED /EXCEPT WRN NEW
ENGLAND/. HAVE DECIDED TO USE ENHANCED WORDING FOR SOME STORMS MAY
BE SEVERE IN THE AFTERNOON UNTIL MIDNIGHT. THE GUIDANCE USUALLY
STRUGGLES WITH PREFRONTAL TROUGHS...AND ONE LOOKS POSSIBLE LATE
TOMORROW AFTERNOON INTO THE EARLY EVENING FOR STRONG TO SEVERE
CONVECTION. PWATS WILL CONTINUE TO RUN A FEW STANDARD DEVIATIONS
ABOVE NORMAL WITH VALUES OF 1.25-1.75"...AND SFC DEWPTS WILL BE IN
THE 60S AGAIN. SOME HEAVY DOWNPOURS WILL BE POSSIBLE WITH ANY
CONVECTION. WILL CONTINUE TO HIGHLIGHT TOMORROWS SEVERE THREAT.
OUR LOCAL WRF INDICATES A SQUALL LINE MAY BE MOVING ACROSS W-CNTRL
NY BY 00Z/THU IN THE 3KM BASE REF. THIS WILL CONTINUE TO BE
MONITORED. HIGHS TOMORROW IN THE U70S TO L80S OVER THE MTNS...AND
M80S TO U80S IN THE VALLEYS. LOWS WILL MAINLY BE IN THE 60S WED
NIGHT WITH SULTRY SUMMERLIKE CONDITIONS.
THU-THU NIGHT...TRICKY FORECAST FOR STRONG TO SEVERE CONVECTION ON
THU WITH THE COLD FRONT STILL TO THE WEST. THE BETTER JET DYNAMICS
DURING THE AFTERNOON WITH APPRECIABLE MOISTURE AND INSTABILITY IN
PLACE. THE QUESTION WILL BE HOW MUCH HEATING OCCURS WITH CLOUD
COVER BEING AND ISSUE. LOCATIONS FROM THE CAPITAL DISTRICT SOUTH
AND EAST MAY HAVE THE BEST CHC FOR DESTABILIZATION AND SEVERE
WEATHER. NO SPC OUTLOOK YET...BUT DEFINITELY COULD SEE ONE LATER
FOR PARTS OF THE REGION. WILL MENTION SOME STRONG TO SEVERE
THUNDERSTORMS MAY BE POSSIBLE AGAIN ON THU. THE FRONT MOVES
THROUGH SLOWLY...WITH SHOWERS PERSISTING THROUGH THE OVERNIGHT. A
WEAK WAVE MOVE ALONG THE BOUNDARY TOO. THE COLD ADVECTION WILL
SLOWLY SEEP INTO THE REGION WITH LOWS IN THE 50S TO L60S BY
DAYBREAK FRI. HIGHS WILL GENERALLY BE IN THE 70S ON THU.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
COOLER AND DRY WEATHER EXPECTED FOR THE HOLIDAY WEEKEND. HAVE
FOLLOWED THE WEATHER PREDICTION CENTER'S GUIDANCE WHICH FAVORS THE
ECMWF ENSEMBLE MEAN WHICH HAS THE SUPPORT OF THE GEFS MEANS. WPC
INDICATES THE DETERMINISTIC/OPERATIONAL RUNS OF THE ECMWF AND GFS
DEVIATE SIGNIFICANTLY ENOUGH FROM THE STEADIER MEANS THAT THEY WERE
NOT INCORPORATION INTO THEIR FORECAST.
CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION AS WE HEAD INTO
THE WEEKEND BEHIND THE DEPARTING LOW PRESSURE SYSTEM. WILL HAVE
LINGER SHOWERS ON FRIDAY AS THE LOW PRESSURE SYSTEM MOVES OFF THE
EAST. ON SATURDAY...THE REGION WILL BE UNDER CYCLONIC FLOW. THE
HIGH WILL SHIFT EASTWARD ACROSS THE REGION AND OFFSHORE EARLY NEXT
WEEK. SATURDAY IS EXPECTED TO BE THE COOLEST DAY WITH HIGHS MAINLY
IN THE MID 50S TO MID 60S...AROUND 10 DEGREE BELOW NORMAL.
TEMPERATURES WILL GRADUALLY MODERATE AS THE HIGH SHIFTS TO THE EAST
WITH NEAR SEASONABLE TEMPERATURES FOR MONDAY.
THE GROWING SEASON IS UNDERWAY ACROSS THE MID HUDSON VALLEY...
GREATER CAPITAL DISTRICT...LAKE GEORGE SARATOGA REGION...THE MOHAWK
VALLEY...EASTERN CATSKILLS...TACONICS...BERKSHIRES...BENNINGTON AND
EASTERN WINDHAM COUNTIES VT AND LITCHFIELD COUNTY. IT WILL START ON
MAY 25TH FOR THE SOUTHERN ADIRONDACKS AND WESTERN WINDHAM COUNTY.
AT THIS TIME...NIGHTTIME LOWS FRIDAY NIGHT/SATURDAY MORNING AND
SATURDAY NIGHT/SUNDAY MORNING ARE EXPECTED TO BE IN THE 40S IN THE
VALLEYS AND 30S ACROSS THE HIGHER TERRAIN. WITH THE EXPANSION OF
THE GROWING SEASON BY THIS TIME FROST ADVISORIES WOULD BE LIKELY
NEEDED FOR THE HIGHER TERRAIN. TEMPERATURES ACROSS THE SOUTHERN
ADIRONDACKS COULD BE COLDER WHICH WOULD LEAD TO THE NEED FOR A
FREEZE WARNING.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
CONVECTION...SOME SEVERE THUNDERSTORMS...HAS BEEN OCCURRING MAINLY
TO THE SOUTH OF THE FRONTAL BOUNDARY DRAPED ACROSS THE AREA AS A
WEAK MESO LOW MOVES ALONG THE BOUNDARY. CONVECTION SHOULD SIMMER DOWN
BY EARLY THIS EVENING...HOWEVER AN APPROACHING SHORT WAVE FROM THE
WEST WILL BRING THREAT OF CONVECTION BACK TO THE AREA ESPECIALLY
ACROSS THE NORTHERN PORTION OF THE LOCAL AREA TONIGHT. ONCE AGAIN
EXPECTING A LULL WEDNESDAY MORNING WITH RENEWED CHANCES FOR
CONVECTION AS THE FRONTAL BOUNDARY LIFTS NORTHWARD AS A WARM FRONT
AGAIN...AND THE AREA GETS BACK INTO THE WARM SECTOR.
HAVE NORTHEAST FLOW TO THE NORTH OF BOUNDARY AND SOUTHEAST TO SOUTH
OF THE BOUNDARY. WILL BE BECOME LIGHT OVERNIGHT. WITH THE BOUNDARY
EXPECTED TO LIFT NORTHWARD A SOUTHERLY FLOW WILL DEVELOP ACROSS THE
AREA.
OUTLOOK...
WED NIGHT...VFR/MVFR WITH IFR POSSIBLE. -SHRA/-TSRA BECOMING LIKELY.
THU...MVFR WITH IFR POSSIBLE. -SHRA/-TSRA LIKELY.
FRI...MAINLY VFR. CHC -SHRA.
SAT-SUN...VFR. NO SIG WX.
&&
.FIRE WEATHER...
NO FIRE WEATHER CONCERNS THROUGH FRIDAY. OCCASIONAL SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY NIGHT.
RH VALUES WILL INCREASE TO 85 TO 100 PERCENT TONIGHT...AND
WEDNESDAY NIGHT...AND LOWER TO 45 TO 60 PERCENT TOMORROW AFTERNOON.
TH WINDS ARE EXPECTED TO BE MAINLY LESS THAN 10 MPH TONIGHT
THROUGH WEDNESDAY NIGHT...EXCEPT STRONGER GUSTS WILL BE POSSIBLE
WITH THUNDERSTORMS.
&&
.HYDROLOGY...
NO WIDESPREAD HYDRO SERVICE AREAS PROBLEMS ARE EXPECTED THE NEXT 5
DAYS. SOME LOCALLY HEAVY DOWNPOURS OF RAINFALL MAY OCCUR TODAY
THROUGH THURSDAY NIGHT WITHIN ANY THUNDERSTORMS. 3-HR ZONAL FFG
VALUES ARE GENERALLY IN THE 2.4-3.1 INCH RANGE AT THIS
TIME...WHICH ARE HIGH FOR MID TO LATE MAY.
DUE TO THE SCATTERED NATURE OF THE SHOWERS AND THUNDERSTORMS...
BASIN AVERAGE QPF WILL BE HIGHLY VARIABLE THIS WEEK. THE BEST
THREAT FOR SEEING SIGNIFICANT AMOUNTS OF SHOWERS OR THUNDERSTORMS
WILL BE TONIGHT...AND AGAIN ON THURSDAY AFTERNOON INTO THURSDAY
NIGHT.
THE HIGHEST AREAL RAINFALL AMOUNTS WILL BE ACROSS THE NRN HALF OF
THE FCST AREA BASED ON THE LATEST NERFC QPF WITH 1 TO 2 INCHES
POSSIBLE BY THURSDAY MORNING OVER THE SRN DACKS...LAKE GEORGE
REGION...AND A THIRD OF AN INCH TO AN INCH SOUTH OF THESE
LOCATIONS. HOWEVER...HEAVIER RAINFALL AMOUNTS CAN OCCUR WITH ANY
THUNDERSTORMS IN THE HUMID AIR MASS.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...WASULA
NEAR TERM...WASULA
SHORT TERM...WASULA
LONG TERM...IAA/NAS
AVIATION...IAA/11
FIRE WEATHER...WASULA
HYDROLOGY...FRUGIS/WASULA
Hazardous weather outlook, May 21, 3:36 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
436 PM EDT TUE MAY 21 2013
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-221100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
436 PM EDT TUE MAY 21 2013
...SEVERE THUNDERSTORM WATCH 203 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY INTO
WEDNESDAY NIGHT. THE STORM PREDICTION CENTER HAS PLACED MUCH OF
THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
THERE IS ALSO A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY INTO
THURSDAY NIGHT. SOME OF THESE THUNDERSTORMS COULD ALSO BE STRONG
TO SEVERE...ESPECIALLY FROM THE CAPITAL REGION SOUTH AND EAST.
SOME AREAS OF FROST MAY BE POSSIBLE ON THE HOLIDAY
WEEKEND...ESPECIALLY OVER THE HIGHER TERRAIN.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS REQUESTED AT THIS TIME FOR THE FOLLOWING
COUNTIES UNTIL 9 PM...
IN NORTHWESTERN CONNECTICUT...LITCHFIELD.
IN WESTERN MASSACHUSETTS...BERKSHIRE.
IN EAST CENTRAL NEW YORK...ALBANY...COLUMBIA...DUTCHESS...FULTON
...GREENE...HAMILTON...HERKIMER...MONTGOMERY...RENSSELAER...SARATOGA
...SCHENECTADY...SCHOHARIE...ULSTER...WARREN AND WASHINGTON.
IN SOUTHERN VERMONT...BENNINGTON AND WINDHAM.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
In the hours before
Local storm report, May 21, 4:20 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
520 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL MOHAWK 43.01N 75.01W
05/21/2013 M1.00 INCH HERKIMER NY FACEBOOK
FACEBOOK
&&
EVENT NUMBER ALY1300055
BGMLocal storm report, May 21, 4:21 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
521 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL DOLGEVILLE 43.10N 74.77W
05/21/2013 M0.75 INCH HERKIMER NY TRAINED SPOTTER
HAIL COVERING ROAD
&&
EVENT NUMBER ALY1300056
BGMLocal storm report, May 21, 4:31 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
531 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 2 SE FAIRFIELD 43.12N 74.88W
05/21/2013 M1.50 INCH HERKIMER NY TRAINED SPOTTER
TRAINED SPOTTER...MANY HAIL STONES GREATER THAN 1 INCH.
&&
EVENT NUMBER ALY1300057
BGMLocal storm report, May 21, 4:38 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
538 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL FAIRFIELD 43.14N 74.91W
05/21/2013 M1.00 INCH HERKIMER NY TRAINED SPOTTER
TRAINED SPOTTER
&&
EVENT NUMBER ALY1300058
BGMSpecial weather statement, May 21, 4:49 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
549 PM EDT TUE MAY 21 2013
NYZ038-040-047-212215-
MONTGOMERY NY-SCHOHARIE NY-SOUTHERN HERKIMER NY-
549 PM EDT TUE MAY 21 2013
...A STRONG THUNDERSTORM IN
MONTGOMERY COUNTY IN EASTERN NEW YORK...
SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...
HERKIMER COUNTY IN EASTERN NEW YORK...
AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED 8 MILES SOUTHWEST
OF JORDANVILLE...OR ABOUT 12 MILES SOUTH OF ILION...AND MOVING EAST
AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR...
JORDANVILLE BY 605 PM EDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.
LAT...LON 4299 7468 4277 7463 4277 7464 4277 7467
4283 7466 4289 7486 4289 7488 4284 7488
4282 7492 4290 7509 4285 7514 4285 7517
4291 7519
TIME...MOT...LOC 2149Z 262DEG 21KT 4284 7505
11/IRLLocal storm report, May 21, 4:50 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
550 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL VALATIE 42.41N 73.68W
05/21/2013 M2.00 INCH COLUMBIA NY PUBLIC
&&
EVENT NUMBER ALY1300059
WASULAThunderstorm Wind, Litchfield
- When
- May 21, 4:50 PM EST
- Where
- Litchfield County, 0.16 mi WNW of Salisbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.981, -73.423
Amateur radio reported multiple trees down and on power lines due to thunderstorm winds in Salisbury.
Thunderstorm Wind, Litchfield
- When
- May 21, 4:50 PM EST
- Where
- Litchfield County, 0.68 mi SW of Lakeville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.964, -73.441
Trees and wires were reported down due to thunderstorm winds in Lakeville.
Thunderstorm Wind, Litchfield
- When
- May 21, 5:03 PM EST
- Where
- Litchfield County, 0.51 mi E of Falls Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.950, -73.360
Amateur radio reported trees and wires were downed and on vehicles due to thunderstorm winds in Falls Village.
Hail, Litchfield
- When
- May 21, 5:15 PM EST
- Where
- Litchfield County, 1.45 mi NW of Cornwall Hollow
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.912, -73.303
A trained spotter reported quarter size hail from a thunderstorm at the corner of Yelping Hill Road and Town Street near Cornwall Hollow.
Hail, Litchfield
- When
- May 21, 5:57 PM EST to 6:00 PM EST
- Where
- Litchfield County, 0.74 mi SSW of Lakeville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.961, -73.438
The public reported golf ball size hail from a thunderstorm in Lakeville.
Hail, Litchfield
- When
- May 21, 6:05 PM EST to 6:18 PM EST
- Where
- Litchfield County, 1.72 mi NW of Litchfield
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.770, -73.200
A member of the public reported via Facebook that nickel to quarter size hail occurred along Route 63 near Litchfield.
Hail, Litchfield
- When
- May 21, 6:40 PM EST to 6:42 PM EST
- Where
- Litchfield County, 0.52 mi WSW of Litchfield
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.747, -73.189
A member of the public reported nickel size hail from a thunderstorm in Litchfield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 20131 death · $60,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Texas, May 21, 2013$876,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Tennessee, May 21, 20131 injured · $414,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Mississippi, May 21, 2013$1.1 million · 1 in hail · 7 events
- Flooding in Iowa, May 21 to 26, 2013$1.0 million · 3 events
- Tornadoes and Damaging Winds in Indiana, May 21, 2013$230,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 21, 2013$220,000 · 60 kt wind · 18 events
- Hail and Damaging Winds in New York, May 21, 2013$84,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in New York, May 21, 2013$163,000 · 2 in hail · 21 events
- Flash Flooding and Hail in Tennessee, May 21, 2013$81,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Kentucky, May 21, 2013$2,000 · 1 in hail · 54 events
- Damaging Winds in Louisiana, May 21, 2013$45,000 · 55 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445665, 445669, 445667, 445668, 445670, 446759, 445671.